Iowa, 2004

Hail and Damaging Winds in Iowa, May 28 to 29, 2004

May 28 to 29, 2004 · NWS DMX · 9 events in 6 counties and zones

Warm advection took place over Iowa during the late night hours of the 28th into the morning of the 29th. A warm front was positioned to the south of Iowa, extending from southern Illinois into central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
$22,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm advection took place over Iowa during the late night hours of the 28th into the morning of the 29th. A warm front was positioned to the south of Iowa, extending from southern Illinois into central Nebraska. A 50 kt low level jet pushed over the top of the front and resulted in the formation of an MCS. Most of the thunderstorms were not severe, however there were a few supercells embedded in the MCS which produced large hail. Golf Ball size hail was reported in parts of Crawford and Sac Counties. The storms initially produced high winds in Carroll County near Breda, totally destroying a barn. As the night progressed, the storms took on more of a bow shape. Several beta bow elements tracked east-southeast into western and central Iowa. They produced winds of 60 to 65 MPH in a few locations. High winds downed trees in the Pomeroy area of Calhoun County. A machine shed was blown over south of Lidderdale in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 1:45 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, May 28, 1:45 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI MAY 28 2004

.DISCUSSION...
MAIN FOCUS IS SEVERE WEATHER POTENTIAL AND HEAVY RAINS.

MODELS CONVERGING ON SOLUTION THAT WARM FNT MOVES NWRD TNGT.  AIRMASS
REMAINS UNSTABLE ALOFT WITH ELEVATED CONVECTION.  MOISTURE ONLY REAL
ELEMENT MISSING. WARM FNT LIFTS OUT OF STATE BY SATURDAY MRNG THEN
AS DAY PROGRESSES AIRMASS BECOMES VERY UNSTABLE -6 TO -8 AND CAPES
BY 00Z RISE TO AROUND 5000J/KG AND MODERATE SHEAR PROMPT HEAVY
WORDED DAY TWO OUTLOOK FOR SEVERE MUCH OF WRN AND CNTRL IA.
QUESTION THEN BECOMES HOW COLD FRONT WILL PROGRESS THROUGH THE
STATE. EXPECT SLOWER SOLUTION OF GFS AND ACCEPT GFS QPF WITH STRONG
SOUTHERLY FLOW AND PLENTY OF MOISTURE SURGING INTO THE AREA.  WILL
ISSUE FLOOD WATCH FOR SATURDAY EVENING INTO SUNDAY MRNG.  AREAS
REMAIN PRIMED IF 2 INCH QPF OCCURS STATEWIDE FLOODING A DEFINITE AS
CFG LOW OVER MANY AREAS.  TEMPERATURES ADJUSTED FOR ADVECTION/CLOUD
COVER/PCPN.

INTO EFP PATTERN SETTLES DOWN SOMEWHAT WITH WRAP AROUND PCPN AS SFC
LO/UPPER LO REMAIN NE OF THE AREA THEN FINALLY MOVE OFF CANADIAN
COAST.  GUIDANCE TEMPS ACCEPTED WITH MINOR ADJUSTMENTS.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z
SATURDAY THROUGH 14Z SUNDAY.

&&

FORSTER
Hazardous weather outlook, May 28, 2:02 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT FRI MAY 28 2004

IAZ057>059-070>072-081-082-092-093-291100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  A FEW OF THE STORMS MAY AFFECT
PORTIONS OF SOUTHWEST IOWA AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE
LATE SATURDAY AFTERNOON AND EVENING.  STRONG TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.  A SQUALL
LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND
AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA...
MOVING NORTHEAST DURING THE EARLY EVENING.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-048>050-061-062-291100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER-
MARSHALL-POWESHIEK-STORY-TAMA-WORTH-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
NORTHEAST PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  AS THE STORMS ORGANIZE AND SPREAD
SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL
WILL BECOME POSSIBLE.  THERE IS A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY EVENING.  VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE
STORMS.  A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO
EASTERN SECTIONS OF CENTRAL IOWA AFTER 7 PM.  THESE STORMS WILL BE
ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE
STATE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
NIGHT.

IAZ004>006-015-016-023>025-033>036-044>047-291100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  AS THE STORMS ORGANIZE AND SPREAD
SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL
WILL BECOME POSSIBLE.  THERE IS A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE
SATURDAY AFTERNOON AND EVENING.  STRONG TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.  A SQUALL
LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND
AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA...
MOVING NORTHEAST DURING THE EARLY EVENING.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
AFTERNOON AND EVENING.

IAZ060-073>075-083>086-094>097-291100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POLK-
WAPELLO-WARREN-WAYNE-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WHICH WILL DEVELOP IN
NORTHWEST IOWA EARLY THIS EVENING...MAY SPREAD SOUTHEAST INTO
SOUTHEAST PORTIONS OF CENTRAL IOWA. A FEW OF THESE STORMS COULD
BECOME SUPERCELLS CAPABLE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY NIGHT.
VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH
THESE STORMS.  A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE
INTO SOUTHEAST SECTIONS OF CENTRAL IOWA AFTER 7 PM.  THESE
STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE
SOUTHEAST THROUGH THE STATE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
NIGHT.

KULA

In the hours before

Special weather statement, May 28, 8:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT FRI MAY 28 2004

IAZ004>006-015-016-023>025-033>036-044>047-290800-

...SEVERE THUNDERSTORM WATCH #320 REMAINS IN EFFECT UNTIL 300 AM CDT
FOR THE COUNTIES OF...

  BOONE                 CALHOUN               CARROLL
  CRAWFORD              EMMET                 GREENE
  HAMILTON              HANCOCK               HUMBOLDT
  KOSSUTH               PALO ALTO             POCAHONTAS
  SAC                   WEBSTER               WINNEBAGO
  WRIGHT

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 28, 10:00 PM CST
Where
Carroll County, Breda
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.517, -94.533

Hail, Crawford

When
May 28, 10:08 PM CST
Where
Crawford County, 4 mi NNW of Westside
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -95.133

Hail, Sac

When
May 28, 10:57 PM CST
Where
Sac County, 5 mi N of Odebolt
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -94.983

Hail, Sac

When
May 28, 11:01 PM CST
Where
Sac County, Early
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -95.150

Hail, Sac

When
May 28, 11:13 PM CST
Where
Sac County, 2 mi N of Wall Lake
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -95.100

Thunderstorm Wind, Calhoun

When
May 29, 12:07 AM CST
Where
Calhoun County, Pomeroy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -94.683

Thunderstorm Wind, Carroll

When
May 29, 12:10 AM CST
Where
Carroll County, 3 mi S of Lidderdale
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -94.783

Thunderstorm Wind, Webster

When
May 29, 12:30 AM CST
Where
Webster County, Barnum
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.367, -93.533

Hail, Winnebago

When
May 29, 4:55 AM CST
Where
Winnebago County, 3 mi S of Lake Mills
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.383, -95.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394509, 5394422, 5394508, 5394423, 5394424, 5394425, 5394426, 5394506, 5394507.